Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Wichita, KS

May 13, 2003Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2003, 11:12 AM CDT for Labette County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 11:12 AM CDT (16:12 UTC)
Expired
May 13, 2003, 12:15 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 131612
SVRICT
KSC099-131715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1112 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 1215 PM CDT.

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ANGOLA...OR ABOUT 8 MILES EAST
  OF COFFEYVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR EDNA AROUND 1125 AM CDT...
  7 MILES SOUTHEAST OF MOUND VALLEY AROUND 1140 AM CDT...
  NEAR ALTAMONT AROUND 1150 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 1215 PM CDT.

LAT...LON 3709 9551 3690 9547 3703 9515 3730 9534

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:55 AM CDT, 17 minutes earlier.

Area forecast discussion, May 13, 10:55 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT TUE MAY 13 2003

UPDATE

WEAK UPPER WAVE MOST DISCERNIBLE AROUND 315K APPEARS TO BE CREATING
UPWARD MOTION AND SHOWER DEVELOPMENT ACROSS THE SOUTHERN THIRD OF
THE CWA. 850MB FRONT HAS STALLED NEAR THE OK/KS BORDER INTO NORTHERN
OK BUT PROFILERS INDICATE ESE WINDS AT 850 MB ALREADY DEVELOPING AT
HAVILAND/DDC AREA. MOISTURE APPEARS TOO SHALLOW AT THE MOMENT BUT
UPSLOPE/MARGINAL CAP AND EXPECTED SUN WILL YIELD A MODERATELY
UNSTABLE ATMOSPHERE AREAS UPSTREAM OF THE ICT CWA. IMPRESSIVE NW
FLOW ALOFT RAISES SOME CONCERN ABOUT THE POTENTIAL FOR ORGANIZED
CONVECTION IF CONVECTIVE TEMPS ARE REACHED. RUC/LAPS SOUNDINGS
SUGGEST 1500J/KG CAPE WITH LOWER 80S/LOWER 60S BOUNDARY LAYER
PROFILE. THIS IS POSSIBLE BUT SFC CONVERGENCE IS EXPECTED TO BECOME
WEAKER WITH TIME AS WILL ANY UPWARD MOTION/MESOSCALE FORCING AS THE
UPPER WAVE DEPARTS BY PEAK HEATING. SLIGHT CHC WORDING WILL REMAIN
FOR THE SOUTHERN THIRD OF THE CWA FOR LATE DAY POTENTIAL BUT NO
SEVERE WORDING GIVEN MARGINAL COVERAGE IF AT ALL.

CO

---------------------------------------------------------------------

407 AM CDT TUE MAY 13 2003

TODAY:
ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER
ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY
DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV
SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH
POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION
THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE
ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN
ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE
ASSIGNED THESE POPS THRUT THIS PERIOD.

TNGT:
A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW
MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD
CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS
REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE
ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS.

THU:
ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED
MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID
INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA
IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED.

THU NGT-FRI:
RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL
HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING
TOWARD THIS SOLN FOR POP GAMEPLAN.

FCSTID =    4
ICT   78  57  76  54 /  30   5  30  50
HUT   77  56  76  53 /  30   5  20  40
EWK   77  56  76  53 /  30   5  20  40
EQA   78  57  76  54 /  30   5  30  50
WLD   79  58  78  55 /  30   5  30  50
RSL   76  53  75  50 /  20   5  20  40
GBD   76  53  75  51 /  20   5  20  40
SLN   75  53  75  52 /  20   5  20  30
MPR   76  54  75  52 /  20   5  20  40
CFV   77  58  77  55 /  40  10  20  40
CNU   77  57  76  54 /  30   5  10  30
K88   76  57  76  53 /  30   5  10  30

.ICT...
KS...NONE.
Hazardous weather outlook, May 13, 5:00 AM CDT, 6 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MID-LEVEL DISTURBANCE MOVING EAST OVER WESTERN KANSAS WILL PUSH A
DRY LINE EAST INTO WESTERN KANSAS. FARTHER EAST, RICH MOISTURE WILL
SURGE NORTH FROM TEXAS AND OKLAHOMA INTO KANSAS. THUNDERSTORMS WILL
DEVELOP OVER MUCH OF THE REGION, MORE SO THIS AFTERNOON, AS THE
RICHER MOISTURE ARRIVES. A FEW OF THE THUNDERSTORMS MAY BE SEVERE,
WITH BOTH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

FOR TONIGHT, THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND SOUTHEAST KANSAS, AS THE MID-LEVEL DISTURBANCE MOVES EAST OVER
CENTRAL KANSAS. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS ARE
POSSIBLE, ESPECIALLY ALONG, AND EAST, OF I-135. BOTH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS EVENING, WITH THE PRIMARY THREAT
TRANSITIONING TO A DAMAGING WIND EVENT LATER TONIGHT OVER SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY
NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS,
AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES
INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, May 13, 9:51 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0951 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0944 AM     WINFIELD                 KS       1.00 INCH HAIL
05/13/2003  COWLEY                            QUARTER SIZE HAIL REPORTED
                                              AT THE INTERSECTION OF U.S.
                                              160 AND COWLEY #3 (5 MILES
                                              WEST OF WINFIELD).

&&
Local storm report, May 13, 9:55 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0955 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0955 AM     WINFIELD                 KS       1.25 INCH HAIL
05/13/2003  COWLEY                            HALF DOLLAR SIZE HAIL
                                              REPORTED 1/2 MILE WEST OF
                                              WINFIELD ON U.S. 160.

&&
Local storm report, May 13, 10:20 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1015 AM     5 SE WINFIELD            KS       1.00 INCH HAIL
05/13/2003  COWLEY

&&
Local storm report, May 13, 10:23 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1023 AM     12 E WINFIELD            KS       1.00 INCH HAIL
05/13/2003  COWLEY                            EMERGENCY MANAGEMENT

&&
Local storm report, May 13, 10:34 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1034 AM     DEXTER                   KS       1.75 INCH HAIL
05/13/2003  COWLEY                            TRAINED SPOTTER

&&
Local storm report, May 13, 10:37 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT TUE MAY 13 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1036 AM     CANEY                    KS       0.75 INCH HAIL
05/13/2003  MONTGOMERY

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:37 AM CDTSevere Thunderstorm WarningICTRussell53 min
May 13, 6:07 AM CDTSevere Thunderstorm WarningICTBarton53 min
May 13, 6:39 AM CDTSevere Thunderstorm WarningICTRice36 min
May 13, 6:41 AM CDTSevere Thunderstorm WarningICTReno64 min
May 13, 7:05 AM CDTSevere Thunderstorm WarningICTMcPherson55 min
May 13, 7:27 AM CDTSevere Thunderstorm WarningICTRice48 min
May 13, 7:29 AM CDTSevere Thunderstorm WarningICTKingman46 min
May 13, 7:41 AM CDTSevere Thunderstorm WarningICTReno64 min
May 13, 7:44 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 13, 7:58 AM CDTSevere Thunderstorm WarningICTHarvey62 min
May 13, 8:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningICTButler54 min
May 13, 9:23 AM CDTSevere Thunderstorm WarningICTCowley, Sumner67 min
May 13, 9:26 AM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 13, 9:38 AM CDTSevere Thunderstorm WarningICTButler67 min
May 13, 9:40 AM CDTSevere Thunderstorm WarningICTGreenwood65 min
May 13, 10:17 AM CDTSevere Thunderstorm WarningICTCowley43 min
May 13, 10:19 AM CDTSevere Thunderstorm WarningICTChautauqua56 min
May 13, 10:24 AM CDTSevere Thunderstorm WarningICTMontgomery66 min
May 13, 10:57 AM CDTSevere Thunderstorm WarningICTCowley33 min
May 13, 11:02 AM CDTSevere Thunderstorm WarningICTChautauqua58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.